Rip Current, Eastern Ocean
- When
- July 18, 10:00 AM EST to 11:00 AM EST
- Where
- Eastern Ocean forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A 25-year-old male drowned after getting caught in a rip current in Island Beach State Park (Ocean County) just before Noon EDT on the 18th. The person was a first-time swimmer on the New Jersey coast and was swimming on an unguarded beach with a group of friends.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 25-year-old male drowned after getting caught in a rip current in Island Beach State Park (Ocean County) just before Noon EDT on the 18th. The person was a first-time swimmer on the New Jersey coast and was swimming on an unguarded beach with a group of friends. One friend tried to help him, but lost control of him. His body was found less than 24 hours later about one mile from where he went missing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 8:34 AM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 934 AM EDT FRI JUL 18 2014 .SYNOPSIS... A HIGH PRESSURE SYSTEM OVER WESTERN PENNSYLVANIA WILL MOVE SLOWLY NORTHEAST PASSING OVER THE FORECAST AREA LATER TODAY AND THEN THROUGH NEW ENGLAND OVER THE WEEKEND. A LOW PRESSURE SYSTEM SHOULD FORM OFF THE SOUTHEAST COAST AND MOVE WELL EAST OF THE NEW JERSEY COAST ON SUNDAY NIGHT. THE HIGH PRESSURE SYSTEM WILL THEN RE-ESTABLISH ITSELF OVER THE REGION EARLY NEXT WEEK. A COLD FRONT WILL APPROACH THE EASTERN GREAT LAKES ON WEDNESDAY AND START MOVING THROUGH THE MIDDLE ATLANTIC STATES ON THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FOR THE 930 AM UPDATE...FEW CHANGES WITH THIS UPDATE AS THE FORECAST LOOKS ON TRACK. LOOKING FOR SOME CUMULUS TO DEVELOP WITHIN THE NEXT FEW HOURS. ANOTHER QUIET DAY TODAY AS HIGH PRESSURE CONTINUES TO BUILD ACROSS THE AREA. THE MID/UPPER TROUGH CONTINUE TO LIFT AWAY FROM THE AREA TODAY, REPLACED BY SLIGHT RIDGING. ONLY SOME AFTERNOON CUMULUS IS EXPECTED, WITH HIGH LEVEL CLOUDS MOVING IN LATER IN THE DAY. AFTERNOON HIGHS WILL BE SLIGHTLY WARMER THAN YESTERDAY, AS THICKNESSES RISE SLIGHTLY AND 925 TEMPS ARE SLIGHTLY WARMER AS WELL. A BLEND OF MAV/MET/MOSGUIDE WITH MIXED 925 MB TEMPS WAS USED FOR HIGHS AND KEEPS EVERYONE RIGHT AROUND NORMAL. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... THE SLIGHT RIDGING FROM THE DAY LIFTS NORTHWARD OVERNIGHT, WHILE SURFACE HIGH PRESSURE LIFTS NORTHWARD ACROSS NEW ENGLAND AS WELL. WE ONLY EXPECT CIRRUS CLOUDS OVERNIGHT, AND THE THICKNESS OF THEM WILL DETERMINE HOW LOW TEMPERATURES GET OVERNIGHT. WE TOOK A BLEND OF MAV/MET/MOSGUIDE FOR OVERNIGHT LOWS, WHICH ENDED UP BEING A SLIGHTLY WARMER IN MOST AREAS THAN LAST NIGHT. && .LONG TERM /SATURDAY THROUGH THURSDAY/... THE WRF-NMMB LOOKED BETTER WITH ITS INITIALIZATION AT 500MB. AS WE HEADED LOWER IN THE ATMOSPHERE, THE GFS LOOKED BETTER. WHILE THE DP/DT OF THE TROF IN THE MIDWEST IS SLIGHTLY SHARPER, THE TRENDING EVOLUTION OF IT DOES NOT SUPPORT THE 00Z WRF-NMMB COASTAL SOLUTION AS IT REMAINS DEEPLY POSITIVELY TILTED. REGARDLESS OF THAT OUTCOME, IN ITS WAKE IT WILL GOT HOTTER AND MORE HUMID AGAIN WITH A LIKELY DAY OF STRONG TO LOCALLY SEVERE STORMS ABOUT THURSDAY. OVERALL THE 600DM HEAT RIDGE IS PREDICTED TO REMAIN OVER THE SOUTHERN ROCKIES, WITH GENERAL ON AGAIN/OFF AGAIN TROFINESS IN THE EAST. AS PER PMDHMD WE WILL BE NOT USING THE WRF-NMMB SOLUTION IN THE LONG TERM, BUT A GFS/ECMWF COMPROMISE. WITH PVA ASSOCIATED WITH THE LIFTING MID MISSISSIPPI VALLEY MOVING THROUGH DURING THE DAY ON SATURDAY, OUR SKY SHOULD BE DIRTIER THAN TODAY. LESS PVA IN THE AFTERNOON THAN MORNING, SO THINNER MID AND HIGH LEVEL CLOUDS? WE STILL SEE A BIG 10-15 DEG SPREAD BETWEEN FCST 2M TEMPS (LOW) AND FULL SUN MACROS (WOW HIGH). NOT A FULL SUN DAY. THE ONSHORE FLOW IS ESTABLISHED, BUT OCEAN TEMPS ARE WARM. IN A IRONIC TWIST, WE SIDED WITH NAM MOS WHICH PROVIDES A CONSENSUS BETWEEN THESE EXTREMES. THAT IS AS FAR AS WE WENT WITH THE NAM AS COME SATURDAY NIGHT IT HAS THAT WINTER BIAS LOOK OF "TOO DEEP IN THE COLD AIR" WITH THE SFC LOW. ITS FCST 250MB JET (VERY CLOSE TO THE GFS IN FACT) IS TOO FAR EAST TO SUPPORT PCPN IN OUR CWA. THE TREND WITH THE ECMWF HAS BEEN FARTHER OFFSHORE THE LAST COUPLE OF NIGHTS. NOW ITS SO FAR EAST WITH THE LOW, THAT 99.4% OF ITS PCPN IS EAST OF THE BENCHMARK. THE GEFS ENSEMBLE MEAN IS SLIGHTLY WEST OF THE GFS. FOR SATURDAY NIGHT AND SUNDAY WAS USED AS A TRENDING OF THE FCST TOWARD DRIER CONDITIONS. POPS WERE REMOVED FROM LAND AND INSTABILITY WOULD NOT SUPPORT THUNDER ON THE OCEAN WHERE POPS WERE KEPT. THAT'S THE PCPN PART. BUT, THE ONSHORE FLOW AND PCPN FALLING OVER THE OCEAN WOULD BRING LOWER CLOUDINESS INTO OUR CWA. HERE THE GFS AND WRF-NMMB AGREE. WHERE WE WILL DIFFER ON SUNDAY IS TO SUGGEST A FASTER RETURN OF SOME SUNSHINE THAN THE WRF. MIN TEMPS ARE HIGHER THAN PREVIOUS NIGHTS AND MAX TEMPS ARE PRETTY CLOSE TO GFS MOS LEVELS. AS THE LOW MOVES, OFFSHORE, A BUBBLE HIGH STARTS WORKING ITS WAY BACK INTO OUR CWA SUNDAY NIGHT AND MONDAY. CAPPING MIGHT NOT BE TOTALLY IN PLACE MONDAY, ESPECIALLY WEST WHERE ML CAPES ARE PREDICTED TO APCH 1000J AND SOME WEAK SHORT WAVES ARE PRESENT IN THE SOUTHWEST FLOW. WE KEPT A LOW CHANCE OF AFTN/ERLY EVE TSTMS WEST. THEN ON TUESDAY, AN ARM OF THE HEAT RIDGE WILL TRY TO BUILD EAST. FCST 500MB TEMPS START RISING TO AROUND -7C AT AND AROUND 9C AT 700MB. THIS IS COMING CLOSE TO BEING CAPPED. WITH RIDGING INCREASING, DO NOT BELIEVE COVERAGE OF TSTMS (VERY ISOLATED) WARRANTS A MENTION FOR NOW. MAX TEMPS ARE RISING TOWARD 90F. ALSO BY TODAY THE DEW POINTS ARE GETTING INTO THE NOT SO PLEASANT RANGE. WHICH LEADS US INTO TUESDAY NIGHT (MUGGIER) AND WEDNESDAY (HOT AND HUMID AGAIN). RAW ECMWF MORE SO THAN THE GFS WOULD GET US INTO THE MID 90S AND HEAT INDEX VALUES TO NEAR 100F. ALTHOUGH ITS STAT GUIDANCE IS LESS THAN THE GFS. DONT SEE CLOUDS SAVING THE DAY, SO WE WENT WITH MAX TEMPS SLIGHTLY HIGHER THAN WPC GUIDANCE. INFERENCE OF A LEE SIDE TROF. WHETHER TRUE OR NOT, SLIGHTLY LOWER 700MB TEMPS PREDICTED. HERE WE KEPT IN THE CHANCE FOR THUNDERSTORMS. BECAUSE THE CORE OF THE HEAT PASSES OVER OUR CWA WEDNESDAY, WEDNESDAY NIGHT, WE HAVE MAX TEMPS SLIGHTLY LOWER ON THURSDAY. THIS COULD ALSO BE OUR MOST WIDESPREAD TSTM DAY. THERE ARE MODEL TIMING DIFFERENCES, SO WE KEPT POPS CHANCE FOR NOW, SIX DAYS AWAY EASY FOR TIMING TO MOVE BACK/FORTH BY ABOUT 12-24HRS. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD, WITH A FEW-SCATTERED CLOUDS AROUND 5,000-6,000 FEET EXPECTED, FOLLOWED BY INCREASING HIGH LEVEL CLOUDS AROUND 25,000 FEET LATER IN THE DAY AND OVERNIGHT. LIGHT WINDS THIS MORNING WILL PICK UP OUT OF THE NORTHEAST LATER THIS MORNING, BEFORE BECOMING SOUTHEAST LATE IN THE DAY, THEN LIGHT AND VARIABLE OVERNIGHT AGAIN. OUTLOOK... FRIDAY NIGHT THROUGH SATURDAY...VFR CONDITIONS ARE EXPECTED. SATURDAY NIGHT THROUGH SUNDAY NIGHT...MAINLY VFR CONDITIONS EXPECTED. ONSHORE FLOW MIGHT BRING IN SOME MVFR CIGS MAINLY TO SERN AIRPORTS. CONFIDENCE IS LESS THAN AVERAGE. MONDAY THROUGH TUESDAY...PREDOMINATELY VFR CONDITIONS ARE EXPECTED. AN ISOLATED THUNDERSTORM IS POSSIBLE ON MONDAY. && .MARINE... SUB-ADVISORY CONDITIONS CONTINUE ACROSS THE WATERS AS HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA FROM THE WEST. WINDS MAY GUST AROUND 10-15 KNOTS AND SEAS WILL REMAIN AROUND 3 FEET. OUTLOOK... SATURDAY...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED. SATURDAY NIGHT THROUGH SUNDAY NIGHT...SUB ADVISORY CONDITIONS ARE EXPECTED. CONFIDENCE IS SLIGHTLY HIGHER AS THE LOW PRESSURE SYSTEM PREDICTIONS REMAIN ON THE WEAK SIDE AND WAVE WATCH GUIDANCE HAS COME DOWN FOR TWO SUCCESSIVE SOUNDING RUNS. HIGHER CONFIDENCE OF SUB SMALL CRAFT ADVISORY CONDITIONS ON DELAWARE BAY. MONDAY THROUGH TUESDAY...GREATER CONFIDENCE OF SUB SMALL CRAFT ADVISORY CONDITIONS AS HIGH PRESSURE BUILDS BACK OVER THE MARINE WATER. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GIGI/SZATKOWSKI NEAR TERM...JOHNSON/ROBERTSON SHORT TERM...ROBERTSON LONG TERM...GIGI AVIATION...GIGI/SZATKOWSKI/ROBERTSON MARINE...GIGI/SZATKOWSKI/ROBERTSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 358 AM EDT FRI JUL 18 2014 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-190800- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 358 AM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HEAT INDEX VALUES IN URBAN AREAS ON WEDNESDAY MAY REACH OR APPROACH 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-190800- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX- WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM- OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY- UPPER BUCKS- 358 AM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-024>026-190800- EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN- 358 AM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-190800- DELAWARE BEACHES- 358 AM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-190800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 358 AM EDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Ocean | 2014-07-18 | 25 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524189.